Alert archive / Maryland / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 39, NWS Wakefield, VA

July 5, 2001Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 5, 2001, 6:43 PM EDT for Dorchester County, Maryland. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 6:43 PM EDT (22:43 UTC)
Expired
Jul 5, 2001, 7:30 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:15 PM EDTHail 1Cambridge, MD
Jul 5, 7:20 PM EDTThunderstorm WindCambridge, MDTree down on a car.
Jul 5, 7:40 PM EDTHail 1.75Linkwood, MD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 052244
SVRAKQ

MDC019-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST MARYLAND

* UNTIL 730 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HUDSON...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HUDSON AT 645 PM
  LLOYDS AT 650 PM
  MADISON AT 655 PM
  CHURCH CREEK AND WOOLFORD AT 700 PM
  CAMBRIDGE AT 705 PM
  SECRETARY AT 715 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.



$$

NS
&&
LAT...LON 3874 7632 3858 7642 3839 7597 3859 7585

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:16 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 2:16 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
216 PM EDT THU JUL 5 2001

TROF ALOFT WL AMPLIFY INTO NE QTR OF CONUS NEXT 24 HRS...RELAX FOR
START OF THE WKND...THEN RE-AMPLIFY LTR IN THE WKND/ERY NEXT WK.
WHAT THIS MEANS IS NO PROLONGED PD HEAT/HUMIDITY ACRS FA INTO
ERY/MID NEXT WK. UNFORTUNATELY...NO GUARANTEES IN NWLY FLO ALOFT WRT
PCPN EITHER (REALLY HASNT BEEN TOO MUCH PCPN SINCE ERY JUN ACRS FA).

FOR TNGT...STRUGGLING TO KP PCPN CHCS IN FCST AS WSWLY FLO RESULTING
IN GRDLY LLVL DRYING. SFC CDFNT ARRIVES AFT MDNGT (NOT PRIMETIME FOR
CNVTV DVLPMNT). BEST LCTN FOR PSBL CNVTN MIGHT BE LWR MD ERN SHR
(CLSR TO UPR LVL SUPPORT)...OTRW TEMPTED TO JUST GO WITH HIDDEN 20%
AND LET LTR SHIFT UPDT IF NEC.

SUM LINGERING MSTR PSBL SE SXNS ERY FRI...OTRW SUBSIDENCE TAKES OVR
AND AMS DRIES SGFNTLY PRVDG PLSNT SUMMER CONDS (FRI INTO SAT). AMS
COMING IN NOT QUITE AS COOL AS THE ONE ERYR THIS WK...BUT CERTAINLY
NOT THE NRML FOR JULY. ANOTHER SYS DIVING SE FM GREAT LAKES BY SAT
NGT/SUN PRVDS ANOTHER SHOT AT PCPN (ALTHOUGH BEST ACTION MIGHT BE W
OF MTNS ALG PERIPHERY OF HOT RDG CNTRD OVR PLNS STATES. NO BIG WX
SYSTEMS ERY/MID NEXT WK...AND WL KP FCST JUST SEASONABLE/DRY.

CWF: ALL QUIET.

FCSTID = 25
SBY   67  83  56  85 /  30   0   0  10
OXB   70  80  60  82 /  30   0   0  10
ECG   72  82  63  83 /  20  10   0  10
ORF   72  80  66  83 /  20  10   0  10
PHF   68  83  61  86 /  20   0   0  10
AKQ   67  83  60  87 /  20   0   0  10
RIC   65  83  58  86 /  20   0   0  10
FVX   64  84  56  86 /  20   0   0  10

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:15 PM EDTSevere Thunderstorm WarningAKQDorchester30 min
Jul 5, 7:28 PM EDTSevere Thunderstorm WarningAKQDorchester22 min
Jul 5, 7:48 PM EDTSevere Thunderstorm WarningAKQDorchester, Wicomico27 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.